Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 24, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at Feb 24, 2018, 11:58 AM CST for Bowie County, Red River County, Texas; McCurtain County, Oklahoma. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2018, 11:58 AM CST (17:58 UTC)
- Expired
- Feb 24, 2018, 3:30 PM CST
- In force
- 4 hr
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties McCurtain County, OK, Bowie County, TX, Red River County, TX
The radar
The Western Arkansas radar (KSRX), 157 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 1:50 PM CST | FLASH FLOOD | 2 Ssw Valliant, OK | HIGH WATER IN AND AROUND VALLIANT, WITH WATER FLOWING ACROSS ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 112 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 12:00Z, 6.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 659 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.3
The text
As transmitted.
109
WGUS54 KSHV 241758
FFWSHV
OKC089-TXC037-387-242130-
/O.NEW.KSHV.FF.W.0024.180224T1758Z-180224T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1158 AM CST SAT FEB 24 2018
The National Weather Service in Shreveport has issued a
* Flash Flood Warning for...
McCurtain County in southeastern Oklahoma...
Northwestern Bowie County in northeastern Texas...
Red River County in northeastern Texas...
* Until 330 PM CST
* At 1158 AM CST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain that will move into McCurtain
County Oklahoma, as well as Red River and possibly Northwest Bowie
County over the next few hours. Between a half inch to an inch and
a half of rain has already fallen across Northern and Western
McCurtain County this morning, with this additional heavy rain
falling atop already saturated grounds where between nine and ten
inches has fallen since Tuesday. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Clarksville, Boxelder, Idabel, Broken Bow, Bogata, Bagwell,
Manchester, Wright City, Valliant, Detroit, Avery, Millerton,
Annona, Haworth, Garvin, Eagletown, Moon, Cerrogordo, Smithville
and Goodlake.
Additional rainfall amounts of one to two inches, with isolated
higher amounts, are possible in the warned area through mid
afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3451 9446 3364 9449 3339 9491 3338 9531
3388 9531 3387 9530 3391 9528 3389 9525
3396 9523 3394 9516 3423 9515 3425 9505
3451 9505
$$
15What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 11:15 AM CST, 43 minutes earlier.
Area forecast discussion, Feb 24, 11:15 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1115 AM CST Sat Feb 24 2018
.DISCUSSION...
Primary change to the fcst this morning is the addition of
Torndado Watch 004, effective until 6 pm. Line of strong storms
along and just e of I-35 will continue to march ewd into an even
more favorable environment, particularly in the way of low level
shear/SRH.
Otherwise, have made some adjustments to hourly temps and sky
grids to match obs, but max temps and PoPs seem to be on track.
Updated products out shortly. /12/
&&
.PREV DISCUSSION... /issued 726 AM CST Sat Feb 24 2018/
AVIATION...
Isolated convective cells have begun to develop across portion of
ne TX/se OK and nw LA. Ltg has quickly increased in these cells,
and south winds will also quickly increase durg the mrng hours.
May see upwards of 30 kts this aftn, especially across ne TX.
Mainly mvfr decks will continue with a few low vfr cigs possible
by midday. Tstms will organise and move across the area this aftn
and eve, with downbursts and rotating storms possible. Runoff
from previous heavy rainfall may result in waterlogged runways
where heavy rain occurs and winds exceeding 50 kts can be expected
in flight ascent. Skies will quickly clear, except for remaining
upper lvl cloudiness as winds shift from the west around 10 kts
late in day as storms clear out to the east, with winds then becmg
lgt later overnight./07/
PREV DISCUSSION... /issued 711 AM CST Sat Feb 24 2018/
DISCUSSION...
Early this morning a warm front was over Southwest Arkansas
and into Northeast Texas with a nearly stationary front
dropping from Northeast Texas into Central Texas and
onward to the Panhandle of Texas. This boundary will not
move much to the North and will be a focus for patchy
fog and possible drizzle this morning, and later showers and
thunderstorms. During the day in the Southwest flow aloft between
high pressure over the Northeast Gulf of Mexico and Southern
Atlantic Coast off of Florida and an approaching upper trough of
low pressure across the Rockies will contribute disturbances that
will enhance convection. Abundant moisture will be transported
from the Gulf of Mexico in the lower levels along with increasing
85h llj to produce rainfall across the western sections of the
Four State Region early then as the upper trough swings to the
East, additional development will occur over the forecast area.
Have continued the flash flood watch across the Northwest half of
the area through midnight expecting rainfall amounts of 1-3 inches
with isolated higher amounts to near 4 inches. This on the already
nearly saturated soils from near 4-8 inches will quickly runoff
and produce flash flooding and flooding. Have not expanded the
flash flood watch to the Southeast into remaining sections of the
forecast area yet but this area may need to have a watch issued
later during the day as the rainfall expands and spreads east
into the afternoon and overnight. Have continued the lake wind
advisory for much of the forecast area through 6 PM this evening
as the pressure gradient between surface low pressure over the
plains and high pressure over the Southeast States and Gulf is
expected to tighten resulting in Southerly winds of 15-25 MPH with
gusts to 30 MPH. A threat for severe weather will spreads across
the region today with the Northwest sections having the stronger
storms during the mid to late morning today and bisecting the
forecast area in the afternoon and for the Southeast sections
during the late afternoon into the evening as the surface cold
front advances. The cold front will be near Shreveport in the
middle to late afternoon and by midnight near a Vicksburg to Port
Arthur Texas line. The boundary will become nearly stationary
across the Gulf off of Texas and Louisiana. An upper level short
wave trough of low pressure will approach the forecast area on
Sunday and provide a continued chance for convection across the
area generally South of Interstate 20. Rains taper off by Monday
as the upper trough axis passes returning a brief dry period in
the early part of the week. However a wet pattern returns by
Tuesday and the brief ridging aloft and on the surface shifts east
returning moisture and awaiting the arrival of the next upper
disturbance in the continued Southwest flow aloft out ahead of a
closed upper low over the Desert Southwest. We could see some
additional moderate to heavy rainfall with the Tuesday and
Wednesday storms. Once this upper trough moves across and away to
the East, high pressure ridging on the surface and aloft looks to
allow the end of the week the next weekend to remain dry. Today
and Wednesday of next week will be our warmer days for many
locations with cloud cover and rainfall keeping cooler
temperatures in store. After passage of each cold front readings
overnight will range from the upper 30s to the upper 40s. /06/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 78 51 65 45 / 100 60 30 10
MLU 80 54 64 47 / 50 90 60 50
DEQ 70 39 64 39 / 100 10 10 10
TXK 74 44 65 42 / 100 30 10 10
ELD 77 49 65 44 / 100 80 20 20
TYR 73 45 65 43 / 100 20 20 10
GGG 76 50 65 44 / 100 30 20 10
LFK 79 55 64 47 / 80 70 60 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 6 PM CST this evening for ARZ060-061-
070>073.
Flash Flood Watch through this evening for ARZ050-051-059>061-
070>073.
LA...Lake Wind Advisory until 6 PM CST this evening for LAZ001>006-
010>014-017>022.
Flash Flood Watch through this evening for LAZ001>004.
OK...Flash Flood Watch through this evening for OKZ077.
TX...Lake Wind Advisory until 6 PM CST this evening for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
Flash Flood Watch through this evening for TXZ096-097-108>112-
124>126-136>138.
&&
12/07/06Hazardous weather outlook, Feb 24, 11:37 AM CST, 21 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 1137 AM CST Sat Feb 24 2018 ARZ050-051-059>061-070>073-LAZ001>004-OKZ077-TXZ096-097-108>112- 124>126-136>138-251745- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain- Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg-Harrison- 1137 AM CST Sat Feb 24 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, northwest Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...This Afternoon and Tonight... Widespread thunderstorms, some severe with damaging winds, tornadoes, and possibly large hail, are expected today. In addition, periods of heavy rainfall on the already saturated soils will result in rapid water runoff and flash flooding. These threats will diminish as storms move east and south of the area this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Additional chances for showers and thunderstorms remain in the forecast for Sunday afternoon and evening. Any threat for flooding with these storms will be isolated and short lived, as storms move south and east of the area by Sunday night. Storms will return again by Tuesday into Wednesday bringing the possibility of more flash flooding, river flooding, and severe thunderstorms to our region. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters be needed today and tonight. LAZ005-006-010>014-017>022-TXZ149>153-165>167-251745- Lincoln-Union-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1137 AM CST Sat Feb 24 2018 This Hazardous Weather Outlook is for portions of north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Widespread thunderstorms, some severe with damaging winds, tornadoes, and possibly large hail, are expected this afternoon and evening. This threat will gradually diminish by late tonight. In addition to the severe threat, heavy rainfall may bring the possibility of flooding, especially of low lying and poor drainage areas through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Additional chances for showers and thunderstorms remain in the forecast for Sunday afternoon and evening, and this may bring the possibility of flash flooding once again before coming to an end late Sunday night. Storms will return again by Tuesday into Wednesday bringing the possibility of more flash flooding, river flooding, and severe thunderstorms to our region. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will likely be needed through tonight. 12
In the hours before
Special weather statement, Feb 24, 10:19 AM CST, 1 hour 39 minutes before
Special Weather Statement National Weather Service Shreveport LA 1019 AM CST SAT FEB 24 2018 OKZ077-241645- McCurtain OK- 1019 AM CST SAT FEB 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN COUNTY UNTIL 1045 AM CST... At 1019 AM CST, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Octavia, or near Bethel, moving northeast at 55 mph. Half inch hail will be possible with this storm. Locations impacted include... Bethel, Mount Herman, Smithville and Sherwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3429 9485 3436 9493 3451 9478 3451 9447 TIME...MOT...LOC 1618Z 224DEG 46KT 3439 9483 15
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 7:37 PM CST | River Flood Warning | SHV | Cherokee, Nacogdoches, Rusk, Smith | 22 hr |
| Feb 24, 12:08 PM CST | Severe Thunderstorm Warning | SHV | Red River | 52 min |
| Feb 24, 1:27 PM CST | Flash Flood Warning | SHV | Camp, Franklin, Morris, Red River, Titus, Upshur and 1 more | 4 hr |
| Feb 24, 2:31 PM CST | Areal Flood Advisory | SHV | Bowie, Cass, Red River | 3 hr |
| Feb 24, 3:51 PM CST | Severe Thunderstorm Warning | SHV | Gregg, Harrison, Marion | 54 min |
| Feb 24, 4:43 PM CST | Areal Flood Warning | SHV | Cass, Harrison, Marion | 92 min |
| Feb 24, 4:43 PM CST | Severe Thunderstorm Warning | SHV | Harrison, Marion | 62 min |
| Feb 24, 10:19 AM CST | Special Weather Statement | SHV | McCurtain | 26 min |
| Feb 24, 12:58 PM CST | Severe Thunderstorm Warning | SHV | McCurtain | 62 min |
Nearby
Flash Flood Warnings in Texas, 2018Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.